Alert archive / Puerto Rico / Flash Flood Warnings in 2025
Flash Flood Warning 64, NWS JSJ
NWS JSJ issued this flash flood warning at May 17, 2025, 12:44 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2025, 12:44 PM CDT (17:44 UTC)
- Expired
- May 17, 2025, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 113 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:48 PM CDT | FLASH FLOOD | Anasco, PR | A 911 reporter informed us that road Tetuan in the urban area of Anasco is flooded. According to radar estimates around 2 to 3 inches of rain fell in less than an hour. |
| May 17, 1:22 PM CDT | FLASH FLOOD | Anasco, PR | A member of the public reported significant flooding affecting a house and vehicles in Calle Nueva in BO. Mayuco in Anasco. Around 2 to 3 inches of rain have fallen. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
377
WGCA52 TJSJ 171744
FFWSJU
PRC011-172045-
/O.NEW.TJSJ.FF.W.0064.250517T1744Z-250517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
144 PM AST Sat May 17 2025
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Anasco Puerto Rico...
* Until 445 PM AST.
* At 144 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1832 6717 1832 6715 1832 6714 1832 6712
1831 6706 1830 6704 1829 6704 1827 6704
1827 6706 1825 6709 1825 6711 1824 6712
1825 6713 1827 6714 1827 6716 1827 6719
1829 6720 1830 6723 1831 6722
FLASH FLOOD...RADAR INDICATED
$$
LIS1 follow-up statement
913
WGCA72 TJSJ 172049
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
449 PM AST Sat May 17 2025
PRC011-172059-
/O.EXP.TJSJ.FF.W.0064.000000T0000Z-250517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anasco PR-
449 PM AST Sat May 17 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR ANASCO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1832 6717 1832 6715 1832 6714 1832 6712
1831 6706 1830 6704 1829 6704 1827 6704
1827 6706 1825 6709 1825 6711 1824 6712
1825 6713 1827 6714 1827 6716 1827 6719
1829 6720 1830 6723 1831 6722
$$
LISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:52 AM CDT, 8 hours 52 minutes earlier. Its key messages:
- * A strong upper-level trough will maintain an unsettled weather pattern, heightening the risk of excessive rainfall across Puerto Rico and the U.S. Virgin Islands today and possibly tomorrow. * Saharan dust will continue to move across the region, resulting in hazy skies through at least next Tuesday. * Afternoon showers and thunderstorms, driven by local effects and daytime heating, are expected to develop daily next week across the interior and western Puerto Rico. * Decreasing winds will promote low rip current risk across all coastal areas of the islands throughout the weekend.
Area forecast discussion, May 17, 3:52 AM CDT, 8 hours 52 minutes before
Area Forecast Discussion National Weather Service San Juan PR 452 AM AST Sat May 17 2025 .KEY MESSAGES... * A strong upper-level trough will maintain an unsettled weather pattern, heightening the risk of excessive rainfall across Puerto Rico and the U.S. Virgin Islands today and possibly tomorrow. * Saharan dust will continue to move across the region, resulting in hazy skies through at least next Tuesday. * Afternoon showers and thunderstorms, driven by local effects and daytime heating, are expected to develop daily next week across the interior and western Puerto Rico. * Decreasing winds will promote low rip current risk across all coastal areas of the islands throughout the weekend. && .SHORT TERM...Today through Monday... Radar and satellite analysis indicated mostly quiet weather across Puerto Rico overnight, with areas of fog developing over the mountainous interior. Since 8 PM AST, scattered showers and isolated thunderstorms affected eastern Puerto Rico—including Vieques and Culebra—as well as the U.S. Virgin Islands, resulting in increased cloud cover and peak radar-estimated rainfall totals of 1 to 2 inches in Fajardo and Saint John. Winds were generally light, with measurable speeds below 10 mph mainly observed across windward coastal areas. Minimum temperatures dropped into the lower 60s in the higher elevations, while exposed coastal areas of southern and eastern Puerto Rico, along with the local islands, remained in the upper 70s. A mid-to-upper-level cutoff low and its associated surface-induced trough will remain the dominant weather feature through the weekend. This pattern will continue to support deep convective development, especially today and into early Sunday, aided by cooler-than-normal temperatures aloft and an abundance of tropical moisture. Precipitable water values today will range between 1.9 and 2.1 inches, near to above typical levels for this time of year. A gradual drying trend is anticipated beginning Sunday into early next week, as drier air filters in behind the upper-level trough. While winds will gradually diminish as the surface trough settles northeast of the region over the next few days, breezy conditions may persist today around the Anegada Passage, just east of the U.S. Virgin Islands. Despite the presence of a Saharan Air Layer (SAL), which may locally suppress convective activity, today is still expected to be the most active day of the short-term period. Scattered to locally numerous showers and isolated thunderstorms are forecast, with the greatest impacts likely over eastern Puerto Rico, the Cordillera Central, and northwestern Puerto Rico, including the San Juan metro area. Rains from slow-moving showers will support a limited to elevated risk of excessive rainfall. The strongest thunderstorms may also produce frequent lightning, strong wind gusts, and the potential for small hail. Given already saturated soils, urban and small stream flooding, localized flash flooding, and landslides remain possible. The overall pattern becomes less favorable for organized convection by Sunday and Monday. While isolated to scattered showers and thunderstorms will still be possible, mainly during the afternoon hours, activity is expected to be less frequent and less intense, with flooding threats becoming more localized. Temperatures will remain near seasonal normals throughout the period, though a limited excessive heat hazard may develop across northern and western Puerto Rico on Sunday and Monday. Please refer to the Experimental Graphical Hazardous Weather Outlook for the latest depiction of at- risk areas. .LONG TERM...Tuesday through Saturday... The forecast remains generally on track for the long-term period. At the surface, a high-pressure system over the Atlantic Basin will maintain an easterly to southeasterly wind flow throughout the forecast period. On Tuesday and Wednesday, a weak upper-level trough will move across the area, while a mid-level ridge builds over the western Caribbean. Winds will remain light through at least midweek, then gradually increase from Thursday onward. According to the latest model guidance, precipitable water values will fluctuate around seasonal averages—approximately 1.8 inches on Tuesday, decreasing to between 1.5 and 1.7 inches on Wednesday and Thursday, and rising again to around 1.8 inches by Friday afternoon onward. Given this pattern, marginally unstable conditions are expected mainly on Tuesday and Wednesday. The combination of moisture, daytime heating, and local effects will favor shower development, particularly during the afternoon hours. However, the likelihood of thunderstorms will decrease as 500 mb temperatures rise into an above-average range (around -4 to -5 degrees Celsius), which could limit convective development. On the other hand, by the end of the week, temperatures are forecast to return to around -7 degrees Celsius at 500 mb, increasing the potential for thunderstorm activity with afternoon convection, but less moisture and instability will be available. From Thursday through Saturday, the upper- level trough will shift to our east, placing its convergent side over the region, while the mid-level ridge shifts eastward and exerts more influence, promoting more stable atmospheric conditions. Either way, afternoon convection cannot be ruled out due to the available moisture (mainly confined in the lower levels of the atmosphere) and local effects, particularly across the western portion of Puerto Rico during peak heating hours. Temperatures are expected to remain warmer than normal throughout the forecast period, as suggested by 925 mb temperatures, which will peak on Tuesday and stay above average for the rest of the week. Also, model are still showing Saharan dust concentrations over the region at least through Tuesday. The main takeaway is that there will likely be rainfall activity each day, mainly during the morning in eastern Puerto Rico and the U.S. Virgin Islands, and during the afternoon in western Puerto Rico. Tuesday has the highest probability of afternoon rainfall in the west, with chances between 60% and 70%, followed by Wednesday with 50% to 60%. From Thursday through Saturday, more stable conditions are expected, but available moisture should still result in afternoon convection, although it is not expected to be deep or widespread. The flood risk will likely remain limited. && .AVIATION... (06Z TAFs) Unsettled conditions will bring MVFR and brief IFR periods at most TAF sites, continuing across USVI terminals through the period. SHRA/TSRA will affect Puerto Rico terminals mainly between 17/16- 22Z. Saharan dust concentrations remain minor, with visibility above 6 miles, except near +SHRA/TSRA. Light to calm winds at first, increasing to 8–12 mph with strong sea breeze variations after 17/14Z. Gusts possible near strong TSRA. && .MARINE... A surface trough will influence light to moderate easterly winds. A deep trough with its axis currently located to the west of the region will continue to support unsettled weather conditions today, with a high chance of thunderstorm development mainly across the eastern local waters. These storms could lead to locally higher winds and seas. In addition, hazy conditions are likely over the next few days due to the presence of Saharan dust. && .BEACH FORECAST... There is a low rip current risk today across all coastal areas of the islands as winds are expected to become lighter. However, life-threatening rip currents often occur near groins, jetties, reefs, and piers. Similar conditions are expected to prevail over the weekend and into early next week. A moderate rip current risk will likely return around midweek. For more information, please refer to the latest Coastal Hazard Message (CFWSJU) and Surf Zone Forecast (SRFSJU). && .HYDROLOGY... Abundant tropical moisture (with heavy moisture levels) and increased instability due to a nearby cutoff low will keep the flood risk high across Puerto Rico and the U.S. Virgin Islands today and tonight. Since soils are already saturated and some rivers are running high, any additional heavy rain could cause urban and flash flooding, river flooding, and landslides—even after the heaviest rain stops. For more details, please see the Hydrologic Outlook (ESFSJU). && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM/AVIATION/HYDROLOGY...ICP LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, May 17, 3:41 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 441 AM AST Sat May 17 2025 AMZ711>745-PRZ001>013-181000- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 441 AM AST Sat May 17 2025 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated to locally scattered thunderstorms. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Flooding in urban areas, roads, small streams, and washes, particularly across eastern, central, and western to northwestern Puerto Rico, as well as portions of the San Juan metropolitan area. There is a low chance of isolated flash floods and landslides. Elsewhere, plan for water ponding on roads and in poorly drained areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The primary concern through the period will be excessive rainfall and frequent lightning, even on drier days with less favorable convective conditions. A limited to elevated risk is expected on Sunday, tapering to limited and localized impacts as the week progresses. Above-normal temperatures will continue, with a limited heat risk most afternoons, especially across northern and western Puerto Rico. By Thursday, as trade winds strengthen, expect a return of non-thunderstorm wind hazards and moderate rip current risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-181000- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 441 AM AST Sat May 17 2025 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Ponding of water in roads and poorly drained areas. There is a low chance of localized urban and small streams flooding. .Marine Conditions...Small craft should exercise caution, particularly across the Anegada Passage. .DAYS TWO THROUGH SEVEN...Sunday through Friday The primary concern through the period will be excessive rainfall and frequent lightning, particularly on Sunday. By Thursday, as trade winds strengthen, expect a return of non-thunderstorm wind hazards and moderate rip current risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Local storm report, May 17, 9:35 AM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1035 AM AST Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM Flood 1 WNW Guaynabo 18.40N 66.13W
05/17/2025 Bayamon PR 911 Call Center
911 Call Center reported flooding along
Calle Marginal 110 in Condominio San
Francisco in Bayamon. The parking lot is
flooded with stranded cars.
&&
MNGLocal storm report, May 17, 9:48 AM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1048 AM AST Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM Flood 2 ESE Catano 18.44N 66.11W
05/17/2025 Guaynabo PR Public
911 Call Center reported a stranded car due
flooding along Avenida Las Palmas near
Iglesia de Dios Primitiva and Rest Chino Jo
King Chinese.
&&
MNGLocal storm report, May 17, 9:52 AM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1052 AM AST Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Flood Luis M. Cintron 18.30N 65.64W
05/17/2025 Fajardo PR 911 Call Center
911 Call Center reported flooding along
Calle 22 affecting Residencia C-1 in Barrio
Quebrada Vueltas in Fajardo.
&&
MNGLocal storm report, May 17, 10:04 AM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1104 AM AST Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM Flood 3 SW Caguas 18.20N 66.07W
05/17/2025 Caguas PR Public
Public reported on social media that road
PR-172 near Garaje Rafy Transmission is
partially flooded.
&&
MNGLocal storm report, May 17, 10:25 AM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1125 AM AST Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM Flood 3 WSW Caguas 18.21N 66.07W
05/17/2025 Caguas PR 911 Call Center
911 Call Center reported flooding in several
sections of road PR-784 in Barrio
Canaboncito Sector La Vega near Escuela
Andres Rosales.
&&
MNGLocal storm report, May 17, 11:39 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1239 PM AST Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM Landslide 3 WSW Caguas 18.22N 66.08W
05/17/2025 Caguas PR 911 Call Center
911 Call Center reported landslide along
road PR-784 near Iglesia Puerta del Cielo in
Barrio Canaboncitos Sector Los Garcias in
Caguas, affecting a residential area.
&&
MNGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:16 AM CDT | Areal Flood Advisory | JSJ | 104 min | |
| May 17, 6:33 AM CDT | Special Marine Warning | JSJ | 42 min | |
| May 17, 7:54 AM CDT | Areal Flood Advisory | JSJ | 111 min | |
| May 17, 9:22 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 17, 10:30 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 17, 10:49 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 17, 11:10 AM CDT | Areal Flood Warning | JSJ | 38 min | |
| May 17, 11:25 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 17, 11:28 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 17, 12:19 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| May 17, 12:53 PM CDT | Special Weather Statement | JSJ | 82 min | |
| May 17, 2:00 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 17, 2:08 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 17, 2:11 PM CDT | Special Marine Warning | JSJ | 34 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.